How Allergy Medication Can Impact Your Dental Health
Posted on 2/8/2021 by Angie Hopper
|In some individuals, allergies are a lifelong problem, while in others, it is a seasonal problem. With pollen in the air and temperature changes, you will likely experience a running nose and itchy eyes, among other symptoms.
Since it may be challenging to treat an allergy completely, you can take antihistamines and decongestants to relieve these symptoms. Unfortunately, these drugs could be doing more harm than good to your dental health.
An allergic reaction stimulates the immune system to release histamine, which causes sneezing and a runny nose. To relieve these symptoms, you need to take antihistamines, which act by blocking the histamines. This results in a dry mouth, which is dangerous for your teeth and gums.
A dry mouth encourages the multiplication of harmful bacteria in your mouth. Bacteria activity then releases acids in the mouth, which wear out the tooth enamel, resulting in tooth cavities. If untreated, these bacteria will spread to your gums and cause gum disease.
Antihistamines can cause stained teeth due to dry mouth since saliva plays the role of rinsing the mouth, inhibiting its production results in various adverse effects.
For instance, if you eat or drink foods that can potentially stain your teeth, such as tea and red wine, they will stay in your mouth for longer periods and cause further staining. Also, if sugary foods are allowed to remain in your mouth for long, they will provide food for cavity-causing bacteria in the mouth.
Therefore, to curb staining resulting from dry mouth and the effect of antihistamines, you should take precautions by brushing your teeth after medication.
To stimulate saliva production, you can chew sugar-free gum.
Finally, where possible, substitute liquid antihistamines with pills to prevent residues accumulation in your mouth.
For more details on allergies and oral health, contact our office today.